Minnesota, 2019

Tornado and Hail in Minnesota, June 8, 2019

June 8, 2019 · NWS FGF · 13 events in 7 counties and zones

A cold front, which had helped produce the severe weather during the evening of June 7th into the early morning hours of the 8th, finally pushed into the Red River Valley region during the afternoon of the 8th. Once again, thunderstorms broke out along and ahead of the boundary, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front, which had helped produce the severe weather during the evening of June 7th into the early morning hours of the 8th, finally pushed into the Red River Valley region during the afternoon of the 8th. Once again, thunderstorms broke out along and ahead of the boundary, producing damaging winds and large hail. After most of the storms had exited the area, another clump of storms developed and tracked through the central Red River Valley. One of these storms produced a tornado near Fertile, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 11:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 8, 11:56 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1256 PM CDT Sat Jun 8 2019

.MESOSCALE DISCUSSION...
Issued at 1109 AM CDT Sat Jun 8 2019

There are a couple of interesting features of note worth
mentioning that may augment severe weather and heavy rain
potential today. First is the orientation of the cold front this
morning. Last night's thunderstorms have bulged the front further
east into far northwest Minnesota. Thus the orientation is a bit
more SW-NE oriented from near Cooperstown through Grand Forks.
With potential undercutting of the front in severe storms within
the northern Red River Valley, severe potential may be tempered
some within the Red River Valley north of Grand Forks. Still, elevated
convection may still bring a hail threat to the northern Valley
this afternoon as moderately steep mid level lapse rates will
remain in place over the majority of the area.

The other feature of note that is somewhat of a wild card is an
MCV observed on satellite/radar moving through eastern SD and
should be entering the southern Red River Valley this afternoon.
It is unclear how this feature will augment severe potential, but
at the moment there are no signals it will either enhance of
subdue threats.

The southern end of the front extends from Cooperstown to near
Edgeley. Areas ahead of this portion of the cold front hold the
chance of seeing hail up to the size of golfballs, perhaps an
isolated chance of bigger, and gusty winds in excess of 60 mph,
given surface based parcels feeding MLCAPE of 1-2 kJ/kg to storms.
Compared to yesterday's convective set up, today holds a bit more
wind shear as winds remain out of the southwest 20-45 kt as
sampled by radar and upstream 12Z RAOBs. CAMs suggest potential
for initially multicluster to discrete mode which could bring
supercellular characteristics enhancing hail size potential
between 1-5 PM timeframe. High based nature of storms should
hinder tornado threat initially.

Eventual upscale growth of storms are expected after 5 PM which
should help propagate the cold front eastward. An anticipated QLCS
treks northeast deeper into portions of northwest and west-
central MN. Given orientation of 0-3 km bulk shear vector and
storm motion, this will bring a non-zero chance for a quick QLCS
tornado, although chances remain low at the time. This will also
bring mostly a wind and heavy rainfall threat for northwest into
west-central MN. Last night's rainfall produced around 1-2 inches
in far northwest Minnesota, locally more in western Marshall
County. Special attention given to western Marshall County given
antecedent conditions for flooding. Severe potential begins to
diminish early this evening (after around 10 PM) with heavy
rainfall threat lagging in its end, ie after around midnight.

.UPDATE...
Issued at 1249 PM CDT Sat Jun 8 2019

Cold front continuing to move across eastern North Dakota and far
northwest Minnesota with scattered showers and isolated
thunderstorms. Chances for severe weather will increase this
afternoon, for more details on severe chances refer to the above
mesoscale discussion.

&&

.SHORT TERM...(Today and tonight)
Issued at 405 AM CDT Sat Jun 8 2019

Ongoing showers and thunderstorms will continue through the early morning
ahead of a frontal boundary that will move across the area later
today. The upper low associated with this activity remains in
western Montana this morning as indicated on satellite imagery. It
will continue moving eastward through the day and serve to
provide forcing for today's thunderstorms.

This morning's showers will wind down through mid-morning with
clearing expected as we approach noon, allowing instability to
build ahead of the approaching cold front. As we head into the
afternoon, thunderstorm chances will increase as the theta-e
gradient associated with today's cold front tightens. CAPE in the
2000 to 3000 J/Kg range will give us plenty of instability to form
strong to severe thunderstorms. Model soundings are highlighting
supercell potential during the early afternoon hours that allow
for at least a mention of tornado development, with favorable
effective inflow SRH. Storms that form in the 18Z to 21Z time
frame will find a briefly favorable supercell environment and
could produce hail up to 2 inches. Upscale progression will
quickly transpire after 21Z with the main risks expected to be
damaging wind gusts and hail up to 1.5 inches. Peak thunderstorm
potential will occur between 21Z and 00Z with lingering storms
during the overnight for the easternmost portions of the CWA.

.LONG TERM...(Sunday through Friday)
Issued at 405 AM CDT Sat Jun 8 2019

All the activity associated with the mid level trough passage should
be east of the FA by Sunday night. However, there is still weak
cyclonic flow with cold temperatures aloft Sunday night into Monday.
Several models still show some spotty light precipitation, although
agreement in where and when is lacking. Did leave an isolated shower
mention where and when the model blend put them. Looks like there
should be a brief dry period Monday night before the next short wave
dives into the FA again on Tuesday into early Wednesday.

At the surface on Tuesday and Wednesday, low pressure and a boundary
will move through the FA. There remain differences between the
models on the timing and placement of these features. Will keep
thunder mentioned, but confidence in the overall strength is low at
this point with forecast highs only in the low 70s and dew points in
the upper 40s. The FA remains in northwest flow at 500mb Thursday
into Friday as the western ridge pushes slightly east and flattens
somewhat. Despite this, temperatures should rebound back to near or
above normal. Not a consistent precipitation signal Thursday into
Friday, but there could be small chances again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1249 PM CDT Sat Jun 8 2019

Scattered showers with isolated thunderstorms early this evening
with thunderstorms becoming more widespread later this afternoon
into this evening. These showers and thunderstorms are firing
along a cold front moving across eastern North Dakota and
northwest Minnesota. This front will lead to a shift in winds from
the south to the northwest. Gusty winds around 20 to 25 knots this
evening possible with isolated higher gusts possible in
thunderstorms. Ceilings and visibility will remain VFR with some
occasional reductions to MVFR or even IFR in thunderstorms today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...CJ
UPDATE...NC
SHORT TERM...Lynch
LONG TERM...Godon
AVIATION...NC
Hazardous weather outlook, Jun 8, 2:13 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
313 AM CDT Sat Jun 8 2019

NDZ006-007-014-015-024-090815-
Towner-Cavalier-Benson-Ramsey-Eddy-
313 AM CDT Sat Jun 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms this afternoon could become strong,
especially east of the Devils Lake Basin. Damaging wind gusts and
hail up to one inch in diameter will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms is possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not likely.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-090815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
313 AM CDT Sat Jun 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected this
afternoon with risks to include damaging wind gusts and up to
ping pong ball sized hail. A tornado or two cannot be ruled out.
Peak risk will occur between 2pm and 6pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms is possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 8, 8:28 AM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
928 AM CDT Sat Jun 8 2019

MNZ001>009-013>017-022>024-027>032-040-090000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
928 AM CDT Sat Jun 8 2019

...WINDY CONDITIONS BRINGING NEAR CRITICAL FIRE CONDITIONS FOR A
TIME TODAY...

An approaching cold front will bring increasing shower and
thunderstorms chances late this afternoon and evening. However,
before that front comes through, northwestern and west central
Minnesota will see another day of hot and windy conditions.
Afternoon temperatures will climb into the upper 80s and relative
humidity values will fall into the 30 to 40 percent range. South
winds will be strong at 20 to 30 mph with gusts up to 35 mph. The
combination of winds and dry conditions will bring a period of
time before storms arrive with near critical fire conditions
where fires could rapidly grow out of control. The near critical
fire weather conditions should ease during the late afternoon and
evening as the rain moves into the area.

jr
Local storm report, Jun 8, 10:57 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1157 AM CDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     TSTM WND GST     6 SW WARREN             48.13N 96.86W
06/08/2019  M60.00 MPH       Polk               MN   MESONET

            NDAWN MEASURED WIND GUST.

0116 AM     TSTM WND GST     1 N PILLSBURY           47.22N 97.80W
06/08/2019  M65.00 MPH       Barnes             ND   MESONET

            NDAWN MEASURED WIND GUST.

0220 AM     TSTM WND GST     1 NNW FINLEY            47.52N 97.85W
06/08/2019  M57.00 MPH       Steele             ND   MESONET

            NDAWN MEASURED WIND GUST.

&&

CJONES
Special weather statement, Jun 8, 11:47 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1247 PM CDT Sat Jun 8 2019

NDZ039-049-053-081815-
Richland ND-Ransom ND-Cass ND-
1247 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...SOUTH
CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 115 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 31 miles southwest of Fargo, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leonard around 1250 PM CDT.
  Chaffee and Embden around 105 PM CDT.
  Durbin around 110 PM CDT.
  Casselton and Wheatland around 115 PM CDT.

Other locations impacted by this storm include Casselton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4651 9727 4648 9744 4674 9746 4701 9741
      4695 9703
TIME...MOT...LOC 1747Z 194DEG 35KT 4662 9737

CJ
Special weather statement, Jun 8, 12:04 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
104 PM CDT Sat Jun 8 2019

MNZ001-007-008-013-NDZ027-030-081845-
East Marshall MN-Pennington MN-West Polk MN-West Marshall MN-
Traill ND-Grand Forks ND-
104 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...WESTERN
POLK...NORTHWESTERN PENNINGTON...EASTERN GRAND FORKS AND NORTHERN
TRAILL COUNTIES UNTIL 145 PM CDT...

At 104 PM CDT, trained weather spotters reported a strong
thunderstorm near Grand Forks, or near Grand Forks, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Forks, East Grand Forks, Mayville, Warren, Thompson, Stephen
and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4750 9694 4745 9745 4851 9689 4843 9628
      4829 9628
TIME...MOT...LOC 1804Z 205DEG 36KT 4797 9705

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Pennington

When
June 8, 1:15 PM CST
Where
Pennington County, 9.69 mi WSW of Dakota Jct
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -96.390

Thunderstorm Wind, Clay

When
June 8, 1:27 PM CST
Where
Clay County, 1.17 mi NW of Glyndon
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.880, -96.600

Trees were uprooted, causing sporadic power outages.

Hail, Marshall

When
June 8, 1:30 PM CST
Where
Marshall County, 2.3 mi NW of Rosewood
Measured
1 in hail
Reported by
Public
Coordinates
48.220, -96.320

Wind driven hail broke a yard light.

Thunderstorm Wind, Norman

When
June 8, 1:56 PM CST
Where
Norman County, 0.83 mi NE of Ada
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.310, -96.510

The wind gust was measured by a NDSU NDAWN mesonet sensor.

Thunderstorm Wind, Norman

When
June 8, 2:00 PM CST
Where
Norman County, 0.47 mi E of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.300, -96.510

Strong winds ripped pieces of siding off a house.

Thunderstorm Wind, Marshall

When
June 8, 2:05 PM CST
Where
Marshall County, 2.84 mi ESE of Gatzke
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.420, -95.720

The wind gust was measured by a MNDOT RWIS sensor on highway 89.

Hail, Marshall

When
June 8, 2:08 PM CST
Where
Marshall County, 4.84 mi N of Gatzke
Measured
1 in hail
Reported by
Public
Coordinates
48.500, -95.780

Marble to quarter sized hail fell.

Thunderstorm Wind, Clay

When
June 8, 2:15 PM CST
Where
Clay County, 2.46 mi ESE of Averill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.960, -96.500

A tree was uprooted.

Hail, Roseau

When
June 8, 2:20 PM CST
Where
Roseau County, 3.57 mi SSE of Wannaska
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.620, -95.710

Thunderstorm Wind, Mahnomen

When
June 8, 2:40 PM CST
Where
Mahnomen County, 2.13 mi SSE of Mahnomen
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.290, -95.970

A gustnado developed on two convergent thunderstorm outflow boundaries and slowly moved across a field. A persistent rotating dust plume was evident.

Thunderstorm Wind, Marshall

When
June 8, 2:50 PM CST
Where
Marshall County, 9.13 mi SSE of Holt
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.190, -96.070

Downburst winds broke down several large tree branches at a farmstead.

Thunderstorm Wind, Polk

When
June 8, 3:00 PM CST
Where
Polk County, 5.18 mi NNE of Trail
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.850, -95.660

Several trees were snapped or uprooted at a farmstead.

Tornado, Polk

When
June 8, 6:34 PM CST to 6:45 PM CST
Where
Polk County, 3.73 mi W of Rindal to 6 mi E of Fertile
Rating
EF2
Path length
3.6 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
47.500, -96.210

This tornado was first reported as a funnel cloud by spotters near the Sand Hills Golf Course. Numerous large trees were snapped or uprooted along its path with machinery tossed, a roof torn off a pole barn, several steel grain bins tossed and crumpled, and a barn completely collapsed at one farmstead. Peak winds were estimated at 115 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818015, 818016, 818017, 818018, 818019, 818020, 818021, 818022, 818023, 818025, 818026, 818027, 818028.